MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION EMBOLD FIBERED DETACHABLE COIL SYSTEM; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

BOSTON SCIENTIFIC CORPORATION EMBOLD FIBERED DETACHABLE COIL SYSTEM; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number 83910
Medical Device Problem Codes Break (1069); Difficult to Remove (1528); Stretched (1601)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/06/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the coil broke and there were unretrieved device fragments.An 18mm x 50cm embold fibered detachable coil system was selected for a hepatic artery embolization to treat a hepatic artery aneurysm.The vessel was significantly tortuous.During the procedure while deploying the fourth coil with intermittent flushing, the coil had partially deployed in the sac and then was attempted to deploy back into the artery feeding the pseudoaneurysm.During coil retraction, a lot of resistance was felt.Thinking that the coil prematurely detached, the physician continued to pull back on the nitinol pusher wire.They found that the coil was still attached to the pusher and the coil had unraveled inside the patient.While continuing to pull, the coil continued to unravel until it eventually snapped.Multiple attempts were made at snaring the coil for retrieval as a single piece and was unsuccessful.A combination of micro snare and forceps were used to remove the coil fragments in pieces.The right common femoral artery access was upsized and a snare was then used to capture remaining fragments of coil within the aorta.Not all pieces were retrieved successfully, and partial pieces of the coil were left inside the common hepatic and splenic arteries of the patient.There were no further complications, and the patient was expected to fully recover.
 
Additional Manufacturer Narrative
'the vessel was significantly tortuous.' corrected to 'the vessel was moderately tortuous.' 'during coil retraction, a lot of resistance was felt.' corrected to 'mild resistance was felt during coil retraction.' device evaluation by manufacturer: the product was returned to boston scientific for analysis.Returned product consisted of an embold fibered coil 18x50.The delivery wire returned with the couplers attached.Visual and microscopic analysis was conducted.The perforations were intact.The distal and proximal couplers were attached to the delivery wire via the pull wire.The coil was separated from the distal coupler and was severely stretched and tangled.The distal coupler showed bend damage.Inspection of the remainder of the device, apart from the observed damage revealed no other damage or irregularities.The complaint was confirmed for advancing issues, kinks, coupler damage, and a stretched damaged coil.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Device evaluation by manufacturer: the product was returned to boston scientific for analysis.Returned product consisted of an embold fibered coil 18x50.The delivery wire returned with the couplers attached.Visual and microscopic analysis was conducted.The perforations were intact.The distal and proximal couplers were attached to the delivery wire via the pull wire.The coil was separated from the distal coupler and was severely stretched and tangled.The distal coupler showed bend damage.Inspection of the remainder of the device, apart from the observed damage revealed no other damage or irregularities.The complaint was confirmed for advancing issues, kinks, coupler damage, and a stretched damaged coil.
 
Event or Problem Description

Brand Name
EMBOLD FIBERED DETACHABLE COIL SYSTEM
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
model farm road
cork T12 Y K88
EI   T12 YK88
Manufacturer Contact
rachel shields
4100 hamline ave n
arden hills, MN 55112
6512422111
MDR Report Key18059426
Report Number2124215-2023-59654
Device Sequence Number6713180
Product Code KRD
UDI-Device Identifier08714729983729
UDI-Public08714729983729
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/30/2026
Device Model Number83910
Device Catalogue Number83910
Device Lot Number0032117244
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/10/2023
Supplement Date Received by Manufacturer11/06/2023
12/04/2023
Initial Report FDA Received Date11/02/2023
Supplement Report FDA Received Date11/15/2023
12/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/31/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
2.4 FR TERUMO PROGREAT.; 2.4 FR TERUMO PROGREAT.; 2.4 FR TERUMO PROGREAT.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown